Please login (Members) to view content or
(Nonmembers) this article.
5
Average: 5 (1 vote)
Supportive Care

When the Patient Seeks Cure: Challenging Chemotherapy and Radiation Side Effects Requiring Creative Solutions

Aurelie C. Cormier
Lorraine Drapek
Jean Fahey
Brenna Rowen
Betty Ann Burns-Britton
Maria Lavadinho-Lemos
Todd Hultman
CJON 2016, 20(2), 117-120 DOI: 10.1188/16.CJON.117-120

When undergoing concomitant chemotherapy and radiation therapy for anal cancer, patients often experience significant side effects, including grade 1 or 2 radiation dermatitis, pain, exudate, and diarrhea. This case study presents a grade 3 reaction complicated by complex medical conditions. In addition to an evidence-based skin care treatment and side effect management plan that support patients during this intense period, this article offers creative strategies to provide a cost-effective healing option.

At a Glance

  • Patients receiving concomitant chemotherapy and radiation therapy for anal cancer may experience erythema and dry desquamation (grade 1), moist desquamation and blistering (grade 2), pain, and diarrhea, all of which present nursing challenges.
  • Patient education regarding prophylactic skin care is of paramount importance for these patients to prevent or minimize severe radiation dermatitis.
  • Grade 3 radiation dermatitis includes confluent moist desquamation and bleeding, requiring a break from treatment; this situation often requires the consultation of a wound care specialist.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or